How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 12054
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

How to treat a dog from vomiting a day later after a depot

Customer Question

How to treat a dog from vomiting a day later after a depot injection
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

I am so sorry to hear your dog is vomiting after having a steroid injection. It is a little unusual since the injection helps bypass the intestinal tract and not upsetting the stomach directly...

If Sydney is vomiting everything including water then please remove the water as well as any food x 8 hours. If there is continued actively vomiting we want to minimize anything orally to stop the nausea and abdominal cramping resulting in vomiting. I know the thought is he needs to drink to maintain hydration but if he is actively vomiting even water he is becoming more dehydrated with water intake.

If there is no improvement then please consider having your dog seen by your veterinarian sooner rather than later. They can give injectable medications to bypass the intestinal tract and hopefully get the nausea under control

1- Keep indoors to avoid eating grass/ leaves for 6-8 hours from last vomiting episode

2- Offer a small amount of water (1-2 teaspoons hourly) for a few hours after the 6-8 hour period

3- Start Pepcid (famotidine) 0.25 mg/ pound every 12 hours OR prilosec (omeprazole) 0.5 mg/ pound daily for the next 3 days with the second administration of water (crushed if needed)

4-If no vomiting, offer small amount of white rice and boiled boneless or ground chicken or ground beef. For example, one tablespoon hourly for a few hours then slowly start to increase the amount while reducing the frequency. Keep on this diet for several days then wean into regular diet.

5- If vomiting continues after doing the above, I would encourage having your family veterinarian perform an examination to determine the next step to getting Sydney comfortable.

Indications your dog should be seen by a veterinarian sooner include: sticky gums that are pale, yellow, blue, purple, temperature rectally >103.5, progressive lethargy with less responsiveness to you, vomiting or diarrhea that includes blood, resting respiratory rate (breaths per minute) >60, swollen abdomen.

Please let me know if I can be of any further assistance to you both today

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!

If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!

Expert:  Dr. Altman replied 1 year ago.

I am glad to see you were able to view my responses earlier

Please let me know if I can be of any further assistance to you both today!

If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!

Expert:  Dr. Altman replied 1 year ago.

I am online another hour if I can be of any further assistance to you both

Expert:  Dr. Altman replied 1 year ago.
Hi,
I'm just following up on our conversation about Syndey. How is everything going?
Dr. Altman